Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 69, NWS Tallahassee, FL

May 20, 2015Franklin County, Liberty County, Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 20, 2015, 5:18 PM EDT for Franklin County, Liberty County, Wakulla County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2015, 5:18 PM EDT (21:18 UTC)
Expired
May 20, 2015, 5:47 PM EDT
In force
29 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Franklin County, FL, Liberty County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 51 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

715 
WUUS52 KTAE 202118
SVRTAE
FLC037-077-129-202200-
/O.NEW.KTAE.SV.W.0069.150520T2118Z-150520T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
518 PM EDT WED MAY 20 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAKULLA COUNTY IN THE BIG BEND OF FLORIDA...
  NORTHEASTERN FRANKLIN COUNTY IN THE BIG BEND OF FLORIDA...
  SOUTHEASTERN LIBERTY COUNTY IN THE BIG BEND OF FLORIDA...

* UNTIL 600 PM EDT

* AT 518 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES
  NORTHEAST OF CARRABELLE...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOPCHOPPY...CURTIS MILL...SANBORN...MCINTYRE AND TURKEY POINT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 2995 8460 3000 8467 3010 8460 3005 8444
      2992 8447 2991 8449
TIME...MOT...LOC 2118Z 290DEG 10KT 3002 8459 

$$

08-LAMERS
1 follow-up statement
313 
WWUS52 KTAE 202147
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
547 PM EDT WED MAY 20 2015

FLC037-077-129-202156-
/O.CAN.KTAE.SV.W.0069.000000T0000Z-150520T2200Z/
WAKULLA FL-FRANKLIN FL-LIBERTY FL-
547 PM EDT WED MAY 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR WAKULLA...NORTHEASTERN
FRANKLIN AND SOUTHEASTERN LIBERTY COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE 
STILL POSSIBLE WITH THIS THUNDERSTORM AND A SPECIAL MARINE WARNING 
IS IN EFFECT FOR THE ADJACENT WATERS OF TEH GULF OF MEXICO. THE 
FLORIDA STATE COASTAL AND MARINE LAB RECENTLY MEASURED GUSTS TO 
AROUND 30 MPH WITH THIS STORM.

LAT...LON 2995 8460 3000 8467 3010 8460 3005 8444
      2992 8447 2991 8449
TIME...MOT...LOC 2146Z 290DEG 10KT 2999 8451 

$$

08-LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:11 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 20, 4:11 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
411 PM EDT WED MAY 20 2015

.NEAR TERM [THROUGH TONIGHT]...

FLATTENED UPPER RIDGING WITH SURFACE HIGH PRESSURE CENTERED OVER
THE NORTHERN GULF...THIS HAS MAINTAINED A LIGHT WESTERLY FLOW
PATTERN OVER THE FORECAST AREA. ANY ISOLATED LATE DAY CONVECTION
ASSOCIATED WITH THE INLAND-ADVANCING SEA BREEZE WILL WANE THROUGH 9
OR 10 PM...LEADING TO A QUIET EARLY THURSDAY MORNING. NEAR CALM TO
LIGHT WEST BREEZE WITH THE ONLY CHANCE FOR OVERNIGHT PRECIPITATION
BEING JUST OFFSHORE...MAYBE FOCUSING UPON A WEAK LAND BREEZE. SKY
CLEAR TO HIGH CLOUDS STREAMING OVER FROM TODAY'S LOWER MS VALLEY
STORMS...MINIMUM TEMPERATURES WILL RANGE FROM THE FAR INTERIOR UPPER
60S WITHIN SLIGHTLY DRIER AIR TO THE LOW-MID 70S ALONG THE COAST.

.SHORT TERM [THURSDAY THROUGH FRIDAY NIGHT]...

ON THURSDAY, OUR AFTERNOON SEA BREEZE FRONT COMBINED WITH A WEAK
FRONTAL BOUNDARY DRAPED ACROSS NORTH FLORIDA AND NORTHEASTWARD ALONG
GEORGIA'S ATLANTIC COAST WILL KEEP CHANCES FOR STORMS FOCUSED ALONG
NORTH FLORIDA AND SOUTHERN GEORGIA. HIGHS WILL BE IN THE LOW 90S. AS
THIS FRONT PUSHES SOUTHEASTWARD THURSDAY NIGHT, WE WILL SEE COOLER,
LESS HUMID CONDITIONS BEHIND IT, WITH MUCH LOWER CHANCES FOR STORMS,
AT LEAST THROUGH FRIDAY NIGHT. LOWS WILL BE IN THE 60S THURSDAY AND
FRIDAY NIGHT, WITH HIGHS FRIDAY STAYING IN THE MID-UPPER 80S.

.LONG TERM [SATURDAY THROUGH WEDNESDAY]...

STACKED HIGH PRESSURE WILL MOVE INTO PLACE AFTER THE WEAK COLD FRONT
PASSAGE AND WILL PREVAIL THROUGH EARLY NEXT WEEK, ALLOWING FOR THE
SUMMER-LIKE AFTERNOON SEA BREEZE FRONTS TO PROVIDE THE MAIN FORCING
FOR CONVECTION OVER OUR AREA AGAIN. AROUND TUESDAY-WEDNESDAY,
ANOTHER WEAK FRONTAL PASSAGE IS EXPECTED, ALTHOUGH THERE IS SOME
DISAGREEMENT ON TIMING BETWEEN THE GFS AND THE EURO. BETWEEN THE SEA
BREEZE AND ANOTHER WEAK FRONT, CHANCES FOR STORMS WILL STAY AROUND
20-40% THROUGH THE PERIOD. TEMPERATURES WILL REMAIN SLIGHTLY ABOVE
NORMAL WITH HIGHS IN THE UPPER 80S-LOW 90S AND LOWS IN THE UPPER 60S-
LOW 70S.

&&

.AVIATION...

[THROUGH 18Z THURSDAY] RELATIVELY DRIER AIR WORKING ITS WAY ACROSS
THE REGION FROM THE WEST THIS AFTERNOON...THIS HAS LIKELY BEEN A
FACTOR TO LITTLE TO NO EARLY AFTERNOON CONVECTION. VIS SAT SHOWS
THE BREEZE LIFTING FROM THE COAST AND THIS BOUNDARY WILL BE
ENTERING A 90 PLUS DEGREE HEATED AIR MASS...SO THERE IS STILL A
CHANCE FOR YET ANOTHER LATE AFTERNOON INTO EARLY EVENING STORM
OVER TLH'S AIR SPACE. OTHER THAN SOME ISOLATED POCKETS OF SHORT-
LIVED 4-6SM OVERNIGHT FOG FORMATION...AREAWIDE VFR CEILINGS WILL
PREVAIL.

&&

.MARINE...

THE WIND PATTERN OVER THE WATER WILL REMAIN ONE TYPICAL OF OUR
SUMMERTIME SEA BREEZE THROUGH SATURDAY WITH WINDS SHIFTING BETWEEN
OFFSHORE AT NIGHT AND ONSHORE IN THE AFTERNOON. ON SATURDAY NIGHT
THE PRESSURE GRADIENT WILL TIGHTEN UP A BIT AS HIGH PRESSURE MOVES
TO THE EAST COAST...INCREASING WINDS TO 15 TO 20 KNOTS FROM
SATURDAY NIGHT INTO SUNDAY. ANOTHER BRIEF SURGE TO CAUTIONARY
LEVEL WINDS WILL BE POSSIBLE LATE SUNDAY NIGHT...WITH WINDS
RETURNING TO A MORE SUMMERTIME PATTERN AT THE BEGINNING OF THE
WORK WEEK.

&&

.FIRE WEATHER...

HAZARDOUS FIRE WEATHER CONDITIONS ARE NOT EXPECTED OVER THE NEXT
SEVERAL DAYS.

&&

.HYDROLOGY...

OUR AREA RIVERS ARE CURRENTLY AT NORMAL FLOW LEVELS AND WITH NO
WIDESPREAD HEAVY RAIN FORECAST OVER THE NEXT WEEK, NO FLOODING IS
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   70  93  69  90  69 /  20  40  20  10   0
PANAMA CITY   74  88  70  85  71 /  10  30  20  10   0
DOTHAN        68  91  63  87  65 /  10  30  10  10   0
ALBANY        68  92  64  86  64 /  10  20  10  10   0
VALDOSTA      69  93  67  89  66 /  10  30  20  10   0
CROSS CITY    72  92  71  91  69 /  10  20  20  20  10
APALACHICOLA  74  89  72  87  73 /  10  20  20  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...BLOOD
SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...BLOOD
MARINE...MOORE
FIRE WEATHER...LAMERS/MERRIFIELD
HYDROLOGY...MOORE

In the hours before

Special weather statement, May 20, 3:07 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
207 PM CDT WED MAY 20 2015

FLZ008-010-012-201930-
CENTRAL WALTON FL-WASHINGTON FL-CENTRAL WALTON FL-INLAND BAY FL-
207 PM CDT WED MAY 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON AND
EXTREME SOUTHEAST WALTON COUNTIES UNTIL 230 PM CDT...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF VERNON. THIS STORM WAS
NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EBRO...PINE LOG...RED HEAD AND BRUCE.

LAT...LON 3053 8592 3047 8578 3039 8592 3039 8596
      3048 8600
TIME...MOT...LOC 1907Z 317DEG 4KT 3046 8591

08-LAMERS
Special weather statement, May 20, 3:22 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
322 PM EDT WED MAY 20 2015

FLZ012-112-201945-
INLAND BAY FL-COASTAL BAY FL-
322 PM EDT WED MAY 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BAY COUNTY UNTIL 345 PM
EDT/245 PM CDT/...

AT 321 PM EDT /221 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF LYNN HAVEN...MOVING
EAST AT 10 MPH. OTHER STRONG THUNDERSTORMS WERE ALSO LOCATED IN THE
AREA.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM. MOVE INDOORS TO A STURDY STRUCTURE.

LOCATIONS IMPACTED INCLUDE...
BENNETT...VICKSBURG...CAMP FLOWERS AND RECOTA BEACH.

LAT...LON 3044 8580 3040 8547 3026 8553 3028 8559
      3030 8558 3030 8557 3031 8558 3033 8557
      3032 8552 3033 8556 3036 8555 3033 8558
      3033 8559 3028 8560 3035 8582
TIME...MOT...LOC 1921Z 289DEG 7KT 3036 8569

08-LAMERS
Special weather statement, May 20, 4:16 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
416 PM EDT WED MAY 20 2015

FLZ026-202045-
LIBERTY FL-
416 PM EDT WED MAY 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LIBERTY COUNTY UNTIL
445 PM EDT...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STONEMILL CREEK...OR 17 MILES SOUTH OF
BLOUNTSTOWN. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RED HILL AND LEWIS.

LAT...LON 3016 8514 3018 8514 3019 8512 3021 8512
      3021 8510 3023 8509 3023 8508 3024 8508
      3020 8494 3009 8506
TIME...MOT...LOC 2016Z 307DEG 3KT 3018 8508

08-LAMERS
Special weather statement, May 20, 5:08 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
508 PM EDT WED MAY 20 2015

FLZ015-026-027-115-127-202145-
COASTAL FRANKLIN FL-INLAND FRANKLIN FL-COASTAL FRANKLIN FL-
COASTAL WAKULLA FL-COASTAL WAKULLA FL-INLAND WAKULLA FL-LIBERTY FL-
508 PM EDT WED MAY 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST WAKULLA...NORTHEAST
FRANKLIN AND SOUTHEASTERN LIBERTY COUNTIES UNTIL 545 PM EDT...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF CARRABELLE...MOVING SOUTHEAST
AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOPCHOPPY...CURTIS MILL...SANBORN AND MCINTYRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2994 8460 3002 8470 3015 8465 3015 8456
      3007 8452 3002 8444 2993 8447
TIME...MOT...LOC 2107Z 294DEG 14KT 3002 8461

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:07 PM EDTSevere Thunderstorm WarningTAEWalton23 min
May 20, 3:07 PM EDTSpecial Weather StatementTAEWashington23 min
May 20, 3:22 PM EDTSpecial Weather StatementTAEBay23 min
May 20, 4:16 PM EDTSpecial Weather StatementTAELiberty29 min
May 20, 5:08 PM EDTSpecial Weather StatementTAEWakulla37 min
May 20, 5:40 PM EDTSpecial Marine WarningTAE50 min
May 20, 7:56 PM EDTSevere Thunderstorm WarningTAEWalton34 min

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.